Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Quad Cities, IA

May 19, 2005Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 2005, 1:12 PM CDT for Jones County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 1:12 PM CDT (18:12 UTC)
Expired
May 19, 2005, 1:45 PM CDT
In force
33 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 191812
SVRDVN
IAC105-191845-
/O.NEW.KDVN.SV.W.0031.050519T1812Z-050519T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 145 PM CDT

* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MONTICELLO...OR ABOUT 10 MILES NORTHEAST OF
  ANAMOSA...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTH OF ONSLOW BY 130 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4229 9127 4212 9123 4205 9091 4229 9091

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 191826
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 PM CDT THU MAY 19 2005

IAC105-191845-
/O.CON.KDVN.SV.W.0031.000000T0000Z-050519T1845Z/
JONES IA-
125 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM CDT FOR
NORTHEASTERN JONES COUNTY...

AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR TEMPLE HILL...OR ABOUT 15 MILES EAST 
OF ANAMOSA...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TEMPLE HILL AND 6 MILES NORTH OF ONSLOW BY 120 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4229 9127 4212 9123 4205 9091 4229 9091

$$

SHEETS
000 
WWUS53 KDVN 191845
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT THU MAY 19 2005

IAC105-191853-
/O.EXP.KDVN.SV.W.0031.000000T0000Z-050519T1845Z/
JONES IA-
143 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES COUNTY
EXPIRES AT 145 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED AND MOVED OUT OF THE AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...STORMS 
OVER EASTERN JONES COUNTY AND WESTERN JACKSON COUNTY MAY STILL BE 
CAPABLE OF PRODUCING PEA SIZE HAIL AND HEAVY DOWNPOURS THROUGH 2 PM. 

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN IOWA UNTIL 9 PM 
CDT. 

LAT...LON 4229 9127 4212 9123 4205 9091 4229 9091

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:45 AM CDT, 8 hours 27 minutes earlier.

Area forecast discussion, May 19, 4:45 AM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT THU MAY 19 2005

.SYNOPSIS...
WATER VAPOR IMAGERY SHOWS VIGOROUS CLOSED CIRCULATION SPINNING TO THE
NORTHWEST OF KMSP MN. SHOWERS AND THUNDERSTORMS CONFINED TO THE
FAR EASTERN PORTIONS OF CWA IN CONJUNCTION WITH STRONG UPPER DIVERGENCE
AND DRY SLOT. SFC ANALYSIS SHOWS LOW IN CENTRAL MN WITH OCCLUDED
FRONT EXTENDING SOUTHEAST TO SECONDARY LOW NEAR KVTI IA. WARM FRONT
EXTENDS FROM SECONDARY LOW INTO CENTRAL IL WHILE SFC TROUGH EXTENDS TO
THE SOUTHWEST THROUGH CENTRAL IA. CLEARING MARCHING EASTWARD
TO THE MISSISSIPPI RIVER. COMBINATION OF LIGHT WINDS...CLEARING SKIES
AND ABUNDANT LLVL MOISTURE WITH AID FROM RECENT RAIN...HAS LED TO
WIDESPREAD FOG WITH AREAS OF DENSE FOG REDUCING VSBYS TO JUST A FEW HUNDRED
FEET. ..MM..

&&

.SHORT TERM...(TODAY AND TONIGHT)...
SOMEWHAT COMPLICATED SCENARIO TODAY WITH POTENTIAL FOR SEVERE WX. UPPER LOW
IN CENTRAL MN IS PROGGED TO DIVE E/SE INTO THE OHIO VALLEY BY 12Z FRI.
MOST INTENSE CONVECTION TODAY LIKELY WILL BE FOCUSED JUST TO OUR EAST/SOUTH
FROM EASTERN/CENTRAL IL INTO IN/OH IN PROXIMITY TO TRIPLE POINT WHERE
ENVIRONMENT FAVORABLE FOR SUPERCELLS WITH LARGE HAIL/TORNADOES. STILL THOUGH
WE ARE NOT OUT OF THE WOODS. INGREDIENTS COMING TOGETHER IN PORTIONS
OF EASTERN IA AND NORTHWEST/WEST CENTRAL IL. CLEARING SKIES WILL MEAN
AMPLE SUNSHINE TO DESTABILIZE THE ATMOSPHERE...ONCE FOG/STRATUS
BURNS OFF. MODELS SHOW LITTLE/NO CAPPING INVERSION...AND SUFFICIENT LLVL
MOISTURE THANKS IN PART TO RAINS OVERNIGHT...SHOULD SEE DEWPTS IN THE U50S TO
L60S IN THE SOUTH AND EAST. MODIFIED SOUNDINGS FOR T/TD OF 83/60 YIELDS
CAPES IN EXCESS OF 1700 J/KG. TRIGGER WILL COME IN THE FORM OF CLOSED LOW AND
ALSO SECONDARY SFC LOW WHICH IS SHOWN MOVING E/SE ALONG OCCLUSION INTO
NORTHEAST IA AND NORTH CENTRAL IL THIS AFTN. ALSO...CONVERGENCE ALONG SFC
TROUGH WILL PROVIDE THE FOCUS. IT APPEARS MID CLOUDS WILL LIMIT INSTABILITY IN
THE NORTH...SO KEPT CHC OF AFTN SHOWERS AND ISOLD STORMS THERE...BUT HAVE
CHC OF SHOWERS/STORMS ELSEWHERE. DEEP LAYER SHEAR BECOMES MORE UNIDIRECTIONAL
WITH TIME...SO MAIN SEVERE THREAT WOULD APPEAR TO BE LARGE HAIL.
SECONDARY THREATS WITH INCLUDE DAMAGING WINDS AND POSSIBLY EVEN A FEW
TORNADOES IF WE CAN GET ANY LLVL BACKING OF WINDS ESP AHEAD OF SFC LOW AND
TROUGH. AS FOR MAXES...SIDED AT OR JUST ABOVE WARM END IN THE SOUTHERN
1/2 TO 2/3RDS...AND NEAR GUIDANCE BLEND IN THE NORTH WHERE MID CLOUDS WILL
HAVE SOME IMPACT. WILL HAVE TO WATCH CENTRAL AND ESPECIALLY SOUTH AS
06Z RUC SHOWS LLVL FLOW INCREASING AND SOUTHWESTERLY. IF THIS WERE TO
OCCUR THEN DEEPER MIXING AND PROGGED THICKNESS WOULD SUPPORT TEMPS IN THE
RANGE OF 84-86 DEGS.

PCPN TO GRADUALLY DIMINISH AFTER DARK WITH LOSS OF HEATING. THEN CONCERNS
FOCUS ON LOW CLOUDS...MIN TEMPS AND POTENTIAL FOR FOG AS LAKE ENHANCED
FRONT SAGS THROUGH THE AREA. ALSO...WINDS COULD BE A BIT STRONGER THAN CURRENT
FCST. MODELS TYPICALLY UNDERDONE ON EXTENT OF COOLING...SO WENT FEW DEGS
BELOW IN THE NORTHERN 1/3 TO 1/2. LEFT OUT FOG FOR NOW AND LET DAY CREW TAKE
ANOTHER LOOK TO SEE IF WORTHY OF FORECAST MENTION. WILL HAVE MVFR FOG AT
ALL TAF SITES EXPECT POSSIBLY KBRL.  ..MM..

&&

.LONG TERM...(FRIDAY THROUGH NEXT WEDNESDAY)
WX TO INITIALLY BE QUIET WITH NEXT SYSTEM TO AFFECT THE AREA SATURDAY NIGHT
AND SUNDAY. AFTER THAT QUIET WX EXPECTED WITH TEMPS NEAR NORMAL. STILL SOME
UNCERTAINTY REGARDING A SYSTEM AROUND THE MIDDLE OF NEXT WEEK. CURRENT FCST
OF PRECIP TUESDAY NIGHT/WEDNESDAY LOOKS OK ATTM.  ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MM/08
Hazardous weather outlook, May 19, 12:30 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT THU MAY 19 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1230 PM CDT THU MAY 19 2005

...SOME SEVERE WEATHER TO DEVELOP AND OCCUR BETWEEN 2 AND 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE HIGHWAY 30
CORRIDOR...ROUGHLY ALONG A MT CARROLL TO CEDAR RAPIDS LINE BY MID
AFTERNOON. THE LINE WILL MOVE SOUTHEAST ACROSS THE AREA BY MID
EVENING. BETWEEN 2 AND 8 PM IT APPEARS SOME OF THE STRONGEST STORMS WILL
REACH SEVERE LEVELS.

THE GREATEST THREAT OF SEVERE WEATHER SHOULD OCCUR SOUTH AND EAST OF A
STERLING TO TIPTON TO WASHINGTON TO KEOKUK LINE BETWEEN 2 AND 8 PM.

THE GREATEST THREAT WITH THESE STORMS SHOULD BE LARGE HAIL UP TO SIZE OF
QUARTERS. MODERATE DIRECTIONAL WINDS SHEAR IN THE LOW LEVELS MAY ALLOW
FOR ISOLATED TORNADOES AND ALSO DAMAGING WINDS.  CURRENT CALCULATIONS
SUGGEST WITH SURFACE TEMPERATURES AND DEWPOINTS OF 82F AND 57F...
STRAIGHT LINE WINDS OF OVER 60 MPH MAY BE POSSIBLE AND ISOLATED
TORNADOES OF UP TO MID LEVEL F1 INTENSITY...OR WINDS OF 73 TO 112 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON BY 2 PM TIL AROUND 8 PM
IN THE GREATEST THREAT REGION.  PLEASE RELAY ANY SIGNIFICANT WEATHER
REPORTS TO THE NOAA NWS OFFICE IN THE QUAD CITIES.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:46 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.